CSN Login
Members Online: 12

Clinical Trial-Recentin

radbarb
Posts: 2
Joined: Oct 2011

I have been on a GOG clinical trial for Stage IIIC papillary serous uterine carcinoma for 4 months. This is an oral medication that is in the same class as Avastin. My GYN team has very little experience with the side effects of this medication and the first couple of months were quite traumatic because I was coping with problems, like high blood pressure, fatigue, loss of appetite and weight loss...oh yes, and diarrhea. I tried to contact the principal investigators to see if they could give me any information, but they were not helpful either. The trial closed after 35 people so there are not many of us in the country on this pill. After the first couple of cycles (28 days each) I had a PET/CT which showed that the hot nodes had decreased in number and intensity. The initial dose was 30mg but according to the protocol, I was allowed to cut it to 20mg if the side effects were too severe. Since I knew the drug was working, I decided to decrease the dose to 20mg and see if it was more tolerable. My most recent PET/CT last week showed that the hot spots are no stable. So I am continuing on the drug and working to lessen the side effects.

I am writing for two reasons:

1) I want to share my experience in case it will help others taking this drug.
2) I want to see if anyone is available to tell me their strategies for coping with the drug.

The first major problem was the high blood pressure. My BP was previously low normal but within a week of starting the drug, my pressure was quite elevated and I was frightened I was going to stroke. Fortunately I was able to get in to see my internist and get started on medication quickly. We now have the pressure controlled, but that is more medication to give me side effects, so I don't know if some of the side effects are from Recentin or the BP meds. We have been switching the BP meds and I think that is under control.

My most annoying problem has been my loss of appetite, early satiety. I have lost about 20 pounds in the 4 months since I started the drug. It reminds me of the first trimester of pregnancy! Food does not taste right. I am easily nauseated and I can't eat. Shortly after I started the drug, my toothpaste was burning my mouth. I didn't notice any other problem with my mouth, no sores or pain otherwise, but reading other posts on this network (mainly the head and neck cancers) I learned that this is dry mouth and learned about a toothpaste called Biotene. It has been a great help. So I am drinking Boost every few days, taking Whey-to-go protein supplement in pineapple juice and trying to eat. I have a couple of new strategies: portion size is important, if there is too much food on my plate (or too much ice cream in the cup), I am turned off. So now I only put a little food on my plate and it is much more appealing to me. Also, I no longer feel eating food I love will help. Since food doesn't taste right, if the food I love becomes aversive, that will be counter productive. So I eat food I can tolerate and like, but not that I crave or love. Seems to help.

I retired from work because dealing with the medication was too distracting and even daunting to continue going to work. I managed to work all through my initial chemo and radiation (carboplatin/taxol sandwich protocol). But this pill is tough to take.

I think that's enough for now. So is there anyone else out there on this clinical trial?

Thanks for listening.

Barbara

lkchapman's picture
lkchapman
Posts: 105
Joined: Jan 2011

Hi Barbara,
I haven't had any experience with either drug, but my SIL took avastin for her breast cancer and had very similar symptoms. If you can't find any answers on this board you might try the OC or BC boards to talk to patients who have had experience with avastin. They may be able to offer coping strategies and/or lend a sympathetic ear to your problems with this new drug. I know my SIL had a terrible time with avastin's side effects.

Warmest wishes,

Laura

radbarb
Posts: 2
Joined: Oct 2011

Thanks Laura,
I will look. I had a cousin who was on Avastin for colon ca and his wife thought it was great. He has since died so I can't ask him, but she did not indicate that he had any unpleasant side effects. He was taken off it because of liver damage sustained from other therapy and she was very disappointed because she felt it worked so well. I will check the other sites, thank youl

Barbara

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network